Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 13, 2021Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 13, 2021, 12:50 PM MDT for Teller County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 12:50 PM MDT (18:50 UTC)
Expired
Jul 13, 2021, 1:30 PM MDT
In force
40 min
Issued by
NWS Pueblo, CO

County Teller County, CO

The radar

The Denver radar (KFTG), 100 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
2811 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

230 
WWUS85 KPUB 131850
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1250 PM MDT Tue Jul 13 2021
 
COZ081-082-084-085-131930-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1250 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 130 PM MDT...

At 1250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake George, or 28 miles northwest of Colorado Springs, moving
southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Woodland Park, Air Force Academy, Green Mountain Falls, Divide, Pikes
Peak, Crystola, Chipita Park, Florissant and Cascade.

LAT...LON 3913 10520 3904 10486 3878 10504 3895 10533
      3913 10533
TIME...MOT...LOC 1850Z 298DEG 13KT 3905 10528 

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 13, 11:30 AM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 13, 11:30 AM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1130 AM MDT Tue Jul 13 2021

.SHORT TERM...(Today and tonight)
Issued at 347 AM MDT Tue Jul 13 2021

...Slight Uptick in Thunderstorms Today...

Shortwave trough riding overtop southwestern U.S. upper ridge will
bring more westerly flow aloft today as the upper high gets shunted
southwestward during the afternoon.  This will help to spread
monsoon moisture from the Great Basin eastward into the southern CO
mountains in the afternoon with layer precip H20 increasing from 0.5
to 0.7 yesterday afternoon to 0.7 to 1.0 inch today.  While main
forcing from the upper trough appears to stay to the north of our
area, with the increase in moisture, thunderstorms should be more
prevalent, especially over the mountains this afternoon and evening
as convective temperatures are reached. Locally heavy rainfall will
be possible, particularly along the Continental Divide where dew
points increase the most. Across the interior valleys, southeast
mountains and I-25 corridor, soundings still show inverted-V
profiles, which will result in gusty outflow winds up to 40 to 50
mph as well as lightning.  Locally heavy rainfall will be possible
with the more isolated stronger storms though risk doesn't look
great enough to warrant a flash flood watch for burn scars at this
point.  Southwest mountains are outlooked for a marginal risk for
excessive rainfall today which looks reasonable...though couldn't
rule out heavy rainfall across the central mountains as well.
Temperatures today will be similar to yesterday, perhaps a couple
degrees or so cooler out west given more afternoon thunderstorm
coverage.  Temperatures will be a little warmer across the southeast
plains though didn't go as warm as model blends given continued haze
and greater likelihood for high based convective cloud
cover/thunderstorm outflows in the afternoon decreasing heating
some.

Another area to watch closely today will be east of the surface
trough axis across the northern slopes of the Raton Ridge in Las
Animas as well as Baca counties.  Southerly flow for these areas
will maintain surface dew points in the 50s and CAPE values in the
750-1000 J/kg range.  Several CAMS are showing the potential for one
or two strong thunderstorms in this area with heavy rainfall and
gusty outflow winds the most likely scenario.  Some small hail would
be possible as well but with deep layer shears running around 25-30
kts, the risk for severe thunderstorms looks low at this point.
Activity should push eastward across the plains through the evening
then diminish overnight.  Exception will be out west where isolated
showers and thunderstorms may persist along the Continental Divide
after midnight.  Should be a warm night for most areas with lee
trough and enhanced westerly downslope flow continuing into the
early morning hours.  Persistent cloud cover and higher surface dew
points out west should also keep interior valleys on the warmer
side.  -KT

.LONG TERM...(Wednesday through Monday)
Issued at 347 AM MDT Tue Jul 13 2021

Wednesday...

Wednesday is still looking to be the biggest day this week for
thunderstorm concerns. As some energy translates through the flow
aloft, a surface low is expected to develop near the CO-NM border
Wednesday morning, with a cold front backing across the plains. Flow
at the surface will transition to northeasterly around midday, which
will allow for the influx of additional moisture over the eastern
plains, followed by the I-25 corridor and eastern mountains. Current
model trends indicate some modest instability, with predicted CAPE
values between 300-800 J/kg. Not too much to speak of over the
plains, but plenty sufficient for convective storms over the higher
terrain. Shear will be moderate at best, and fairly weak over most
of the area, so storms are expected to be slow-moving, although the
westerly flow aloft will assist in pushing storms eastward over the
plains later in the day. The severe threat for Wednesday is low,
given the modest instability and weaker shear, but we cannot rule
out a few stronger storms entirely. However, the storms that are
expected to fire will likely be efficient rain producers. As a
result, flash-flooding will be our main concern, especially over
burn scar areas as well as any urban or low-lying areas that
received a lot of rainfall over the last week or so. Model solutions
have converged somewhat for Wednesday night. Storms are expected to
push eastwards into the evening hours, and could last well into the
overnight hours, with the NAM specifically keeping some
precipitation near the CO-KS border into Thursday morning.

Thursday Onwards...

Starting on Thursday, high pressure will build in over the Four
Corners region into this weekend. Multiple shortwaves are expected
to pass over during that time, resulting in daily afternoon showers
and thunderstorms through the start of next week. Convective
initiation is expected to occur over the mountains in the early
afternoon hours, before the flow aloft pushes things eastwards over
the plains by evening, with activity expected to diminish later in
the evening near the CO-KS border. By Sunday-Monday, a high pressure
dome is expected to set up over Colorado, bringing drier and hotter
conditions to the region for next week.

High temperatures will remain hot, with 80s-90s generally expected
through the end of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1126 AM MDT Tue Jul 13 2021

KALS...VFR conditions through the next 24 hours. A few passing
showers or thunderstorms are possible this afternoon and early
evening. Any cells that move over the terminal will likely produce
brief periods of lowered CIGS and VIS. Westerly winds will
increase with gusts 25 to 30 kts possible.

KCOS and KPUB...generally VFR conditions through the next 24
hours. Showers and thunderstorms will be possible this afternoon
and evening at both terminals. Briefly reduced CIGS and VIS are
expected with any passing thunderstorms. Westerly winds could gust
with thunderstorms to near 25 to 30 kts. Model guidance is
suggesting rain develop by lat Wednesday morning at KCOS and KPUB
behind a cold front.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...GARBEROGLIO
AVIATION...MOZLEY
Hazardous weather outlook, Jul 13, 11:33 AM MDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1133 AM MDT Tue Jul 13 2021

COZ058>089-093>099-141745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1133 AM MDT Tue Jul 13 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will be possible
across southern Colorado this afternoon and evening with
thunderstorms most numerous across the southwest Mountains. The
main risks from thunderstorms will be gusty outflow winds up to 50
mph, locally heavy rainfall and lightning. Although the risk for
flash flooding on burn scars appears low, should a stronger storm
impact those areas, localized flash flooding will be possible. An
isolated stronger storm or two will be possible along and east of
a line from Kim to Lamar this afternoon and evening. Small hail
under 1 inch in diameter, wind gusts up to 55 mph and locally
heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered to widespread thunderstorms will be possible Wednesday,
forming over the mountains before moving east. Flash flooding
will remain the primary concern. Thursday and onwards, the pattern
will remain active, with daily afternoon thunderstorms expected
into next weekend.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible over the Mountains and far southeast portions of the
Plains this afternoon and evening.

88/88

In the hours before

Special weather statement, Jul 13, 12:50 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1250 PM MDT Tue Jul 13 2021

COZ081-082-084-085-131930-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1250 PM MDT Tue Jul 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 130 PM MDT...

At 1250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake George, or 28 miles northwest of Colorado Springs, moving
southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Woodland Park, Air Force Academy, Green Mountain Falls, Divide, Pikes
Peak, Crystola, Chipita Park, Florissant and Cascade.

LAT...LON 3913 10520 3904 10486 3878 10504 3895 10533
      3913 10533
TIME...MOT...LOC 1850Z 298DEG 13KT 3905 10528

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:08 PM MDTSevere Thunderstorm WarningPUBTeller21 min
Jul 13, 1:24 PM MDTSpecial Weather StatementPUBChaffee36 min
Jul 13, 1:29 PM MDTSpecial Weather StatementPUBTeller31 min
Jul 13, 2:50 PM MDTSpecial Weather StatementPUBSaguache25 min
Jul 13, 3:01 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee, Fremont, Saguache3 hr
Jul 13, 3:11 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Fremont, Saguache3 hr
Jul 13, 4:18 PM MDTFlash Flood Warning Considerable damage threatPUBChaffee3 hr
Jul 13, 4:22 PM MDTSpecial Weather StatementPUBHuerfano38 min
Jul 13, 4:43 PM MDTSevere Thunderstorm WarningPUBHuerfano32 min
Jul 13, 4:56 PM MDTSpecial Weather StatementPUBHuerfano34 min
Jul 13, 5:15 PM MDTSpecial Weather StatementPUBLas Animas45 min
Jul 13, 5:27 PM MDTSpecial Weather StatementPUBHuerfano48 min
Jul 13, 5:29 PM MDTSpecial Weather StatementPUBOtero46 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.